Intended for healthcare professionals

Rapid response to:

Editorials

Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h3745 (Published 14 July 2015) Cite this as: BMJ 2015;351:h3745

Rapid Response:

Re: Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs

We were very interested to read the rapid responses to our editorial about Shin et al’s paper.[1,2] We stand by our statement about the difficulty of making evidence based decisions in patients with multiple comorbidities in general practice, in whom high-quality scientific evidence is almost always lacking. And, although we agree with Lewis that computer alerts bombard GPs when attempting to prescribe medication, therein lies the problem. These alerts occur so frequently that they lead to “alert fatigue” where GPs don’t check the vast majority of prescriptions that lead to an alert.[3] Even when they do check the prescription in response to an alert, GPs still have to make a decision about whether the benefits of the medication outweigh potential risks for any individual patient. The information required to calculate the risks are not provided with the alerts and GPs have little time to search for the evidence during brief consultations, provided that evidence exists and is applicable to the individual patient in front of them.

Furthermore, the evidence about risk is unlikely to be available from studies for 5, 6 or more drugs used in combination. In one Scottish study, over 20% of patients were prescribed five or more medications.[4]
We agree with the point made in Lewis’ second letter, and in Bray’s letter, that it would have been helpful if the paper by Shin et al had included the risk of NSAID alone because, as we stated in our editorial, the risks of intracranial bleeding associated with these drugs individually remains unclear, and this cannot be definitely attributed to a drug interaction. We also think it is likely that, if the risk with an individual drug class is higher than the combined risk reported by Shin et al, this would have been noted in previous studies.

We agree with King that antidepressants are commonly used in the treatment of some painful conditions and that these patients may also be taking NSAIDS. All of these responses reinforce our view that further research is needed in this area.

1. Mercer S, Payne R, Nicholl B, Morrison J. Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs. BMJ 2015; 351: h3745.
2. Shin J, Park M, Lee SH et al. Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study. BMJ 2015; 351: H3517.
3. Hayward J, Thomson F, Milne H, Buckingham S, Sheikh A, Fernando B, Cresswell K, Williams R, Pinnock H. “Too much, too late”: mixed methods multi-channel video recording study of computerized decision support systems and GP prescribing. J Am Med Inform Assoc 2013; 20 (e1) e71 – e84.
4. Guthrie B, Makubate B, Hernandez-Santiago V, Dreischulte T. The rising tide of polypharmacy and drug-drug interactions: population database analysis 1995-2010. BMC Medicine 2015; 13: 74.

Competing interests: No competing interests

11 August 2015
Stewart W Mercer
Professor of Primary Care Research
Rupert Payne, Barbara Nicholl, Jill Morrison
University of Glasgow
General Practice and Primary Care, 1 Horseletthill Road, G12 9LX